Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 274, NWS Nashville, TN

June 9, 1998Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 9, 1998, 6:18 PM CDT for Lawrence County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 1998, 6:18 PM CDT (23:18 UTC)
Expired
Jun 9, 1998, 7:05 PM CDT
In force
47 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Lawrence County, TN

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:35 PM CDTHail 0.75Brace, TNDime size hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1998-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1998-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 585 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
585 m²/s²
0-3 km storm-relative helicity
571 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS1 KBNA 092319 RRA
SVRBNA
TNC099-100005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CDT TUE JUN 9 1998

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE

* UNTIL 705 PM CDT

* AT 609 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF
LAWRENCEBURG OR 7 MILES SOUTHWEST OF BARNESVILLE MOVING EAST AT
40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  SUMMERTOWN AT 620 PM CDT
  BRACE AT 621 PM CDT
  ETHERIDGE AT 622 PM CDT
  WEBBER CITY AT 623 PM CDT

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:15 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 2:15 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT TUE JUN 9 1998

SCT TSRA CRUISING THRU MID TN AND THEY SHOULD CONT THROUGH EARLY EVE.
QUESTION IS WHETHER WE WILL SEE ANY OVERNIGHT.  IT IS A POSSIBILITY
SINCE THERE ARE A COUPLE OF WEAK BOUNDARIES WHICH WILL MOVE THRU AND
THE MSTR IS DEFINITLY PLENTIFUL SO WOULD LIKE A 20 POP.

WED IN THE WARM SECTOR WILL BE WARM AND MUGGY WITH SCT AFTN TSRA.
DYNAMICS ARE WEAK AND WARM FRONT SHOULD BE NORTH SO DONT EXPECT
ANYTHING LIKE THIS AM...EVEN WITH THETA-E RIDGE AND PWS GRTN 1.5.
CURRENT ZNS LOOK GOOD.

WED NIGHT AND THU SHOULD BE UNEVENTFUL AS FRONT STILL IN PLAINS.  AGAIN
EXPECT AFTN/EARLY EVE TSRA.  SHOULD PRETTY MUCH BE A CARBON COPY OF WED.

LIKE FWC TEMPS AS DWPTS ARE WELL INTO THE 60S. THE ONLY EXCEPTION IS
NRN PLATEAU WHERE WARM FRONT STILL HASNT GONE THRU. TEMPS IN ZNS LOOK
GOOD EXCEPT SRN PLATEAU WHERE 60 TO 65 LOOKS TOO LOW.  12

BNA 69/87/69/88 23-3

In the hours before

Local storm report, Jun 9, 5:07 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT TUE JUN 09 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    CAGLE                     TN   WIND DAMAGE
06/09/98   SEQUATCHIE                     TREES AND POWER LINES DOWN
                                          IN THE CAGLE MOUNTAIN
                                          AREA.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:16 AM CDTFlash Flood WarningOHXRobertson, Sumner2 hr
Jun 9, 9:32 AM CDTFlash Flood WarningOHXTrousdale2 hr
Jun 9, 4:28 PM CDTTornado WarningOHXCannon, Coffee62 min
Jun 9, 4:36 PM CDTTornado WarningOHXFranklin, Marion49 min
Jun 9, 5:03 PM CDTTornado WarningOHXBledsoe, Sequatchie47 min
Jun 9, 5:52 PM CDTSevere Thunderstorm WarningOHXWayne48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.